Thunderstorm Wind, Franklin
- When
- November 16, 2:35 AM EST
- Where
- Franklin County, Rocky Mt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -79.880
Trees and power lines down.
A line of thunderstorms brought damaging winds to portions of Western Virginia early in the morning of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A line of thunderstorms brought damaging winds to portions of Western Virginia early in the morning of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 16, 1:28 AM EST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 AM EST THU NOV 16 2006
.AVIATION /06Z-06Z/...
LARGE AREA OF SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL
CONTINUE TO MOVE EAST ACROSS THE AREA THRU MORNING. EXPECT A MIX
OF MVFR AND IFR CONDITIONS...WITH POTENTIAL FOR LOCALLY LOWER
CEILINGS/VISIBILITIES IN THE VICINITY OF HEAVIEST SHOWERS/STORMS.
WINDS WILL REMAIN GUSTY AT THE SURFACE AS LOW PRESSURE STRENGTHENS
TO THE WEST...BUT HAVE MAINTAINED LOW LEVEL WIND SHEAR AS VERY
STRONG WIND FIELD (50KT OR BETTER) REMAINS JUST ABOVE THE SURFACE.
CONDITIONS WILL IMPROVE AS UPPER DRY SLOT ADVANCES EAST THRU THE
AREA LATER THIS MORNING...WITH CLOUDS LIKELY SCATTERING OUT EAST
OF THE MOUNTAINS BY EARLY AFTERNOON...WHILE LOWER CLOUD DECK MOVES
BACK INTO WESTERN AREAS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR
VAZ010>017-032.
WIND ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR VAZ010>017.
HIGH WIND WARNING UNTIL 4 AM EST EARLY THIS MORNING FOR VAZ007-
009.
NC...FLASH FLOOD WATCH UNTIL 6 AM EST EARLY THIS MORNING FOR
NCZ001>003-018>020.
WIND ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR NCZ001-002-
018.
WV...WIND ADVISORY UNTIL 4 AM EST EARLY THIS MORNING FOR WVZ043>045.
HIGH WIND WARNING UNTIL 4 AM EST EARLY THIS MORNING FOR WVZ042.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1011 PM EST WED NOV 15 2006 NCZ001>003-018>020-VAZ010>017-032-170315- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT. SHOWERS TONIGHT ARE EXPECTED TO BE HEAVY AT TIMES...AND MAY BRING RAINFALL RATES OF 1 TO 2 INCHES AN HOUR FOR A PERIOD. RAINFALL TOTALS OF 1.5 TO 3 INCHES ARE LIKELY...ESPECIALLY ALONG AND NEAR THE BLUE RIDGE. IN ADDITION A WIND ADVISORY IS IN EFFECT FOR SOUTHEAST WINDS WHICH MAY GUST AS HIGH AS 50 MPH TONIGHT ACROSS THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. VAZ007-009-WVZ042-170315- TAZEWELL-SMYTH-MERCER- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR TONIGHT. SOUTH-SOUTHEAST WINDS AHEAD OF A SLOW MOVING COLD FRONT MAY GUST AS HIGH AS 60 MPH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. WVZ043>045-170315- SUMMERS-MONROE-GREENBRIER- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT A WIND ADVISORY IS IN EFFECT FOR LATE THIS AFTERNOON THROUGH EARLY THURSDAY MORNING FOR WIND SOUTHEAST WIND GUSTS TO 50 MPH ALONG THE HIGHER RIDGES. SHOWERS MAY BECOME HEAVY LATE TONIGHT AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS ALONG A SLOW MOVING COLD FRONT MAY CONTINUE TO BE HEAVY THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AT THIS TIME. THIS MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-170315- STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1011 PM EST WED NOV 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT SHOWERS MAY BECOME HEAVY LATE TONIGHT AS A COLD FRONT MOVES SLOWLY THROUGH THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS ALONG A SLOW MOVING COLD FRONT MAY CONTINUE TO BE HEAVY THURSDAY MORNING. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 PM EST WED NOV 15 2006 NCZ002-003-019-020-VAZ011-013>017-032-WVZ044-160600- YADKIN NC-WILKES NC-SURRY NC-ALLEGHANY NC-GRAYSON VA-PATRICK VA- FLOYD VA-MONTGOMERY VA-GILES VA-MONROE WV-CARROLL VA-PULASKI VA- 1159 PM EST WED NOV 15 2006 AT 1157 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAINFALL EXTENDING FROM EASTERN WILKES AND YADKIN COUNTIES...NORTHWARD INTO ALLEGHANY AND SURRY COUNTIES IN NORTHWEST NORTH CAROLINA...AND NORTHWARD INTO THE VIRGINIA BORDER COUNTIES INCLUDING THE NEW RIVER VALLEY. THIS LINE IS MOVING SLOWLY EASTWARD...AND PRODUCING VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED WITH THIS LINE AS IT MOVES THROUGH. FLOODING OF SMALL STREAMS AND CREEKS IS POSSIBLE FROM THIS HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1253 AM EST THU NOV 16 2006 NCZ003>005-020-VAZ011-013-014-016>018-022-032-033-043-WVZ044-160700- YADKIN NC-ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-FLOYD VA- FRANKLIN VA-MONTGOMERY VA-GILES VA-CRAIG VA-MONROE WV-CARROLL VA- HENRY VA-PULASKI VA-ROANOKE VA- 1253 AM EST THU NOV 16 2006 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM GILES COUNTY...SOUTHWARD THROUGH PULASKI...CARROLL...FLOYD AND PATRICK COUNTIES IN SOUTHWEST VIRGINIA...AND THROUGH STOKES COUNTY IN NORTHWEST NORTH CAROLINA. THIS LINE WAS MOVING EAST AT AROUND 25 MPH...AND WILL BE MOVING INTO CRAIG...MONTGOMERY...ROANOKE...FRANKLIN AND HENRY COUNTIES IN SOUTHWEST VIRGINIA...AND ROCKINGHAM COUNTY IN NORTHWEST NORTH CAROLINA BY 200 PM. THESE STORMS WILL BRING VERY HEAVY RAINFALL OF AROUND AN INCH IN LESS THAN 30 MINUTES TO LOCATIONS THEY PASS OVER...AND WILL HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS...ESPECIALLY IN THE PIEDMONT AREAS OF HENRY AND ROCKINGHAM COUNTIES. MINOR FLOODING OF POOR DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON THE ROADS. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 202 AM EST THU NOV 16 2006 NCZ005-006-VAZ017-018-022-023-033-034-043-044-160800- ROCKINGHAM NC-CASWELL NC-FLOYD VA-FRANKLIN VA-CRAIG VA-BOTETOURT VA- PITTSYLVANIA VA-HENRY VA-ROANOKE VA-BEDFORD VA- 202 AM EST THU NOV 16 2006 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A NARROW LINE OF VERY HEAVY RAINFALL AT 2 AM...EXTENDING FROM CRAIG COUNTY VIRGINIA BACK THROUGH ROCKINGHAM COUNTY NORTH CAROLINA. THIS LINE WAS SLOWLY MOVING NORTHEAST AROUND 20 MPH. THE LINE OF HEAVIEST RAINFALL WILL BE NEAR...GLENVAR AND MARTINSVILLE BY 210 AM...POAGES MILL...CAVE SPRING AND REIDSVILLE AROUND 220 AM...SALEM CITY AND HARRISONS CROSSROADS AT 225 AM...AND CATAWBA...ABBOTT... AND ROANOKE BY 235 AM. AS THIS AREA OF HEAVY RAINFALL MOVES THROUGH THE REGION...EXPECT BRIEF DOWNPOURS TO PRODUCE UP TO AN INCH OF RAIN IN A VERY SHORT AMOUNT OF TIME...WHICH MAY LEAD TO PONDING OF WATER IN POOR DRAINAGE AREAS. IN ADDITION...GUSTY WINDS UP TO 40 MPH MAY OCCUR WITH ANY THUNDERSTORMS THAT ACCOMPANY THIS AREA OF HEAVY RAIN. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE 1...8 6 6...2 1 5...4 3 2 4. LAWRENCE
The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 07:34 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and power lines down.
Trees down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, November 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287, 5290, 5282.